Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 248, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2002, 4:12 PM CDT for Greene County, Pickens County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 4:12 PM CDT (21:12 UTC)
- Expired
- Jul 21, 2002, 4:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Greene County, AL, Pickens County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
644 WUUS54 KBMX 212112 SVRBHM ALC063-107-212145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 411 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL ALABAMA PICKENS COUNTY IN WEST CENTRAL ALABAMA * UNTIL 445 PM CDT * AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTH OF UNION...MOVING SOUTHWEST AT 5 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3317 8785 3330 8794 3319 8823 3295 8790
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:27 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 21, 1:27 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 127 PM CDT SUN JUL 21 2002 CURRENT SATELLITE AND RADAR LOOPS SHOWING MAINLY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY OVER THE FORECAST AREA. ALL ACTIVITY BEING DRIVEN BY HEATING AND SURFACE BOUNDARIES. ONLY WEAK UPPER LEVEL SUPPORT BEING GIVEN BY UPPER LEVEL TROUGH OVER THE SOUTHEASTERN US. THIS SCENARIO SHOULD CONTINUE TO PLAY OUT DURING THE NEXT SEVERAL DAYS. POPS TONIGHT WILL PROBABLY BE BASED ON RADAR COVERAGE AROUND THE TIME OF ZONE ISSUANCE. MODELS CONTINUE TO SHOW COLD FRONTAL PASSAGE AROUND MID-WEEK...WITH THE FRONT STALLING OUT OVER SOUTHERN ALABAMA. THIS MORNINGS HPC SURFACE GRAPHICS ALSO DEPICT THIS SCENARIO. I STILL FIND IT HARD TO SWALLOW...WITH IT BEING ALMOST TO THE END OF JULY...THAT THIS FRONT WILL MAKE IT THAT FAR SOUTH. PREVIOUS YEARS HAVE HAD SIMILAR FORECAST SITUATIONS...AND THE FRONTS ALWAYS SEEM TO STALL OUT WELL TO THE NORTH OF WHERE THE MODELS HAVE INDICATED. GUT FEELING ON THIS IS THAT THE FRONT WILL STALL OUT OVER NORTHERN ALABAMA. WITH THIS FORECAST SCENARIO IN MIND...PLAN ON KEEPING SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGHOUT THE EXTENDED PERIOD FOR THE ENTIRE AREA. TEMPERATURES CLOSE TO PERSISTANCE MOST OF THE PERIOD. HSV 071/092 072/092 072 222 BHM 072/092 072/092 073 233 MGM 072/093 073/093 073 454 .BHM...NONE.
In the hours before
Special weather statement, Jul 21, 1:30 PM CDT, 2 hours 42 minutes before
ALZ001>050-212130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SUN JUL 21 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS MUCH OF NORTH AND CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO LATE AFTERNOON HOURS. THE BEST CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF A LIVINGSTON...TO MONTGOMERY...TO EUFAULA LINE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REMAINDER OF THE AREA. SOME OF THESE STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER ACTIVITY IS EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS AFTERNOON AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...5 BIRMINGHAM...4 MONTGOMERY...5
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 27 min |
| Jul 21, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 24 min |
| Jul 21, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.